Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Diabetes and delusional behavior
koalabear1224 posted:
My mom is a type 2 diabetic. She was exhibiting delusional behavior, ie talking to people that weren't there, and also falling down. She was taken to the emergency room, they took her bs and it was 146, yet she continued to have delusions for hours. She kept telling the security guard in the emergency room to catch the dog that was running around in there. We suspected a prescription pain killer overdose. (which she has a history of) She is claiming it was her sugar levels. But of course we can't talk to the dr's without her permission.

I am a type 1 diabetic and have had it for 34 years, I have had bs as low as 40 and as high as over 600. I think I have had every symptom one can have, yet I have never been delusional. What is the possibility that this was really a result of low or high blood sugar?
DavidHueben responded:
It would be unusual, I would think, that her delusions would be caused by a glucose level of 146.

Would it be possible to get her admitted for an involuntary 72 hour mental health evaluation? Some states do have provisions for such a commitment that can be initiated by the health care professionals.

Did you share her prescription medication abuse with the doctors?

Homeostasis82 responded:
I was not sure where to post this, but my mother has diabetes. She has now been in and out of the hospital 4 times, 3 different hospitals. All with hyponatremia, low sodium. The second time she went in she started acting strange, but it corrected itself as soon as the sodium was normal. The third and fourth time the psychosis/delirium/delusions were present and have persisted with waves of intensity. She is very anxious and has mostly paranoid auditory hallucinations. Now she mainly just worries about things and doesn't seem to be very present. The Adovan has seemed to make her 100% when she takes it.

Also when she is distracted and concentrated on work or another task, she seems much better!

She was hypovolemic, dehydrated, the third hospital visit. They had her on a fluid restriction. They still have her on a fluid restriction. No tests have come back positive, CAT scan, MRI, EEG, etc. They thought that she may have lupus, but the reumatoid test came back negative. They ran her on steroids for 3 days and that hasn't stopped the unusual behavior. The infectious diseases they have tested for have come back negative. They have done chest and head MRIs and CATs. They have done EEG. They have done a stomach biopsy.
At one point she had VRE in her intestines, and she had a urinary tract infection.

She saw a psychologist once, and he gave her some things to do to help the anxiety.

We are trying to get her to a neorpsychologist, a psychiatrist, and a regular psychologist so they can do full work up.

NIH has a rare undiagnosed disease clinic, but I was hoping that someone could help me figure out why she has these psychological symptoms and why she has the SAIDH? Or at least help me figure out what to do next.
ami_nix replied to Homeostasis82's response:
have they checked her ammonia levels? My Mother has liver damage from Hepatitis and that is exactly what happens to her when her ammonia levels go up. Severe confusion is also common in the older generation when they have a UTI or are taking steriods for an illness (we just went through this with my Mom last week.).
Noah's Mom~"Don't worry that children never listen to you; worry that they are always watching you." - Robert Fulghum
Homeostasis82 replied to ami_nix's response:
The normal lab often checks her ammonia levels and urine osmality. I will look in her file again to make sure that was checked and not overlooked. What did your mom do to treat her high ammonia? She did have a UTI for a brief period. Does a UTI cause those symptoms?
ami_nix replied to Homeostasis82's response:
Yes, a UTI can cause those symptoms as well as certain medications, including steriods and pain meds. The hospital staff actually told me that more often than not, the elderly will get severe confusion with a UTI. They treat my Mother's high ammonia with latulose. It smells terrible and it looks like it tastes pretty awful but, it really works wonders.
Noah's Mom~"Don't worry that children never listen to you; worry that they are always watching you." - Robert Fulghum
Homeostasis82 replied to ami_nix's response:
Thank you very much. She has always been orientated. She knew the hospital she was in, her name, who we were, the date, etc. She just would say that people were talking about her in the hall, that people wanted to hurt her, that our family in Texas was in trouble, etc. She would say that she would here people's voices that were hundreds of miles away. Are those similar symptoms that your mother had?
ami_nix replied to Homeostasis82's response:
Not exactly, She will get combative but, when she gets really bad, she isn't able to complete a sentence. She'll do things like sit on the phone so that we can't call an ambulance and things like that but, she's never had anything like anxiety.
Noah's Mom~"Don't worry that children never listen to you; worry that they are always watching you." - Robert Fulghum

Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
2 of 6 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.